Iowa, 2004

Tornado in Iowa, August 26, 2004

August 26, 2004 · NWS OAX · 1 event in 1 county or zone

1 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Aug 26, 1:30 PM CST, 3 hours 28 minutes earlier.

Area forecast discussion, Aug 26, 1:30 PM CST, 3 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
230 PM CDT THU AUG 26 2004

.DISCUSSION...

BAND OF CLOUDS AND SPOTTY SHOWERS HAVE CONTINUED TO LINGER ALONG THE
NORTHERN NEBRASKA BORDER INTO EARLY THIS AFTERNOON. 18Z SURFACE
ANALYSIS SHOWED A SURFACE TROF ACROSS EASTERN NEBRASKA EXTENDING TO
LOW PRESSURE OVER WESTERN KANSAS. THIS BOUNDRY SEPARATES VERY MOIST
AND UNSTABLE AIR MASS TO THE EAST FROM MUCH DRIER AIR WEST. UPPER
JET ALSO REMAINS ACROSS NEBRASKA WITH NELIGH PROFILER SHOWING 90KTS
AT 250MB.

SCATTERED THUNDERSTORMS EXPECTED TO DEVELOP IN THE VICINITY OF THE
SURFACE TROF LATER THIS AFTERNOON AND CONTINUE INTO TONIGHT AND
FRIDAY AS FRONT MOVES SLOWLY SOUTH AND BROAD UPPER TROF MOVES
THROUGH THE REGION. HAVE LINGERED SOME POPS IN THE SOUTHEAST INTO
FRIDAY EVENING WITH RAIN PUSHING OUT OF THE AREA DURING THAT TIME.
EXTENSIVE CLOUD COVER AND PERIODS OF SHOWERS AND THUNDERSTORMS ON
FRIDAY EXPECTED TO LIMIT TEMPERATURES SO HAVE BACKED OFF ON HIGHS
TOWARD LATEST GUIDANCE NUMBERS.

LITTLE CHANGE TO REMAINDER OF THE FORECAST FOR THE WEEKEND INTO THE
FIRST PART OF NEXT WEEK WITH DRY CONDITIONS AS MAIN FLOW LIFTS TO
THE NORTH AND TROF DEVELOPS OFF THE WEST COAST.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.

&&

FOBERT
Hazardous weather outlook, Aug 26, 3:52 PM CST, 1 hour 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
452 PM CDT THU AUG 26 2004

IAZ055-056-069-079-080-090-091-NEZ045-051>053-065>068-078-088>093-
271000-
CASS-DOUGLAS-FREMONT IA-GAGE-HARRISON IA-JEFFERSON-JOHNSON-LANCASTER-
MILLS IA-MONTGOMERY IA-NEMAHA-OTOE-PAGE IA-PAWNEE-POTTAWATTAMIE IA-
RICHARDSON-SALINE-SARPY-SAUNDERS-SEWARD-SHELBY IA-WASHINGTON-
452 PM CDT THU AUG 26 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHEAST
NEBRASKA AND SOUTHWEST IOWA.

.DAY ONE...TONIGHT AND FRIDAY

SCATTERED THUNDERSTORMS ARE LIKELY LATE THIS AFTERNOON AND
THIS EVENING WITH SEVERE STORMS POSSIBLE. ISOLATED TORNADOES ARE
POSSIBLE WITH SOME STORMS AS WELL AS LARGE HAIL...DAMAGING WINDS
AND HEAVY RAIN. A COLD FRONT WILL MOVE SLOWLY SOUTH TONIGHT ACROSS
MUCH OF SOUTHEAST NEBRASK AND SOUTHWEST IOWA. VERY WARM AND UNSTABLE
CONDITIONS ARE IN PLACE AHEAD OF THE FRONT...PROVIDING
SUFFICIENT CONDITIONS FOR SEVERE WEATHER. A FEW THUNDERSTORMS MAY
LINGER OVER SOUTHEAST NEBRASKA AND SOUTHWEST IOWA INTO FRIDAY
MORNING.

.DAYS TWO THROUGH SEVEN...FRIDAY NIGHT THROUGH THURSDAY

ISOLATED THUNDERSTORMS WILL STILL BE POSSIBLE FRIDAY EVENING ACROSS
EXTREME SOUTHEAST NEBRASKA.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION IS LIKELY THIS EVENING.

IAZ043-NEZ011-012-015>018-030>034-042>044-050-271000-
ANTELOPE-BOONE-BURT-BUTLER-CEDAR-COLFAX-CUMING-DODGE-KNOX-MADISON-
MONONA IA-PIERCE-PLATTE-STANTON-THURSTON-WAYNE-
452 PM CDT THU AUG 26 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEASTERN NEBRASKA
AND PARTS OF WEST CENTRAL IOWA.

.DAY ONE...TONIGHT AND FRIDAY

THERE WILL BE A CHANCE FOR THUNDERSTORMS ACROSS THE AREA LATE THIS
AFTERNOON AND TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY NIGHT THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION IS NOT EXPECTED TONIGHT OR FRIDAY.

FOBERT

In the hours before

Local storm report, Aug 26, 4:24 PM CST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA NE
524 PM CDT THU AUG 26 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0520 PM     HAIL             4 SW NEBRASKA CITY      40.64N 95.91W
08/26/2004  0.88 INCH        OTOE               NE   TRAINED SPOTTER

&&

DEWALD
Local storm report, Aug 26, 4:38 PM CST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA NE
538 PM CDT THU AUG 26 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0535 PM     HAIL             6 NW HAMBURG            40.67N 95.74W
08/26/2004  0.75 INCH        FREMONT            IA   PUBLIC

&&

DEWALD
Local storm report, Aug 26, 4:45 PM CST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA NE
545 PM CDT THU AUG 26 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0540 PM     HAIL             8 SSW SIDNEY            40.64N 95.70W
08/26/2004  1.75 INCH        FREMONT            IA   STORM CHASER

            REPORTED AT EXIT 10 ON INTERSTATE 29.

&&

DEWALD
Local storm report, Aug 26, 4:58 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA NE
558 PM CDT THU AUG 26 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0552 PM     HAIL             2 N MALVERN             41.04N 95.59W
08/26/2004  1.00 INCH        MILLS              IA   AMATEUR RADIO

            ALSO REPORTED 1.5 MILES WEST OF MALVERN.

&&

DEWALD

The radar

The Omaha radar (KOAX), 98 km away, was scanning. The volume nearest the first event began at 22:56 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Fremont

When
August 26, 4:58 PM CST to 5:12 PM CST
Where
Fremont County, 3 mi SW of Riverton
Rating
F2
Path length
3 mi
Path width
880 yd
Reported by
STORM CHASER
Coordinates
40.650, -95.600

A tornado that eventually reached f2 in strength first touched down 2.5 miles southwest of Riverton. The tornado reached it's maximum intensity and maximum damage width of 1/2 mile when it destroyed a home on 270th street. The tornado also caused signifcant damage to another house, several vehicles, other farm outbuildings, crops and trees before lifting 1 mile southeast of Riverton.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2004Every state in 2004This day in weather historyThe tornado archive for Iowa, 2004Warnings in Iowa, August 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5422285.